Winter Storm, Yellowstone National Park
- When
- January 3, 6:00 PM MST to January 4, 5:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Strong westerly flow off the Pacific brought moisture and strong winds to the mountains of western Wyoming. Snow accumulations of 8 to 16 inches were widespread with an estimated peak amount of 17 inches at Lewis Lake Divide.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Strong westerly flow off the Pacific brought moisture and strong winds to the mountains of western Wyoming. Snow accumulations of 8 to 16 inches were widespread with an estimated peak amount of 17 inches at Lewis Lake Divide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 3, 1:33 PM MST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 133 PM MST WED JAN 3 2007 .SHORT TERM...TONIGHT THROUGH SATURDAY CLOUDS...MOISTURE...AND LIGHT SNOW STREAMING INTO THE WESTERN PART OF THE STATE THIS AFTERNOON AS WESTERLY FLOW CONTINUES. LIGHT SNOW ALREADY OCCURRING OVER TETON PASS WITH RADAR SHOWING SNOWFALL OVER THE NORTHWEST MOUNTAINS. MODELS IN GOOD AGREEMENT OVER THE LAST FEW DAYS WITH THIS PATTERN. ONLY CHANGE IS ON THE TIMING OF THE FRONT EXPECTED OVER THE AREA THURSDAY NIGHT. MODELS ABOUT 3 TO 6 HOURS FASTER IN MOVING THE FRONT OUT OF THE STATE. WILL JUST SPEED UP THE CLEARING BEHIND THE FRONT BY THAT AMOUNT OF TIME. FORECAST IN GREAT SHAPE OTHER THEN THAT SO WILL CONTINUE WINTER STORM WARNINGS FOR THE WESTERN ZONES. STILL EXPECT ABOUT 8 TO 16 INCHES OVER THE WESTERN MOUNTAINS WITH 5 TO 10 ACROSS THE VALLEYS. SOME OF THE PRECIPITATION IN THE VALLEY MAY BE A MIX OF RAIN AND SNOW LATE THIS AFTERNOON AND EVENING AS THE SYSTEM MOVES EAST. WINDS STILL VERY WINDY OVER THE RIDGE TOPS THIS EVENING AND OVERNIGHT. FRONT TO MOVE THROUGH THURSDAY NIGHT WITH TEMPERATURES FALLING AS MUCH AS 10 DEGREES BEHIND IT. THINGS CLEAR OUT FOR MOST OF THE STATE FRIDAY AFTERNOON WITH NORTHWEST FLOW OVER THE REGION. THIS NORTHWEST FLOW WILL KEEP CHANCES OF SNOW OVER THE WESTERN MOUNTAINS THROUGH SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY MEDIUM-RANGE MODELS IN GOOD AGREEMENT THROUGH MONDAY...BRINGING FAST-MOVING BUT POTENT SHORTWAVE IN NW FLOW THROUGH AREA LATE SATURDAY.. UPPER RIDGE THEN BUILDS NEAR 135W AND LONGWAVE TROUGH DIGS ACROSS CENTRAL AND EASTERN U.S. ON SUNDAY. THIS PATTERN PUTS WYOMING UNDER NW FLOW SUNDAY AND MONDAY WITH WEAKER CLIPPER SYSTEM MOVING ACROSS MONTANA INTO NORTHERN PLAINS LATE SUNDAY. AFTERWARDS... GFS ENSEMBLES BECOME MORE CHAOTIC MONDAY NIGHT THROUGH WEDNESDAY WITH NCEP ENSEMBLE MEAN SHOWING DE-AMPLIFICATION OF EASTERN PACIFIC RIDGE- EASTERN U.S. TROUGH PATTERN AND A RETURN TO A MORE SPLIT ZONAL FLOW. FORECAST BRINGS A CHANCE OF SNOW ACROSS THE AREA SATURDAY AND SATURDAY NIGHT WITH THE NORTHERN MOUNTAINS SLATED FOR THE BEST CHANCE OF GETTING A FEW INCHES OF FRESH SNOW. AFTERWARDS NORTHWEST FLOW WILL KEEP SOME OROGRAPHIC SNOWFALL GOING IN THE WESTERN AND BIG HORN MOUNTAINS SUNDAY AND MONDAY WITH SUNDAYS SHORTWAVE POSSIBLY SPREADING SOME LIGHT SNOW INTO THE FAR NORTH BASINS. FORECAST REFLECTS MORE OF A ZONAL FLOW AFTERWARDS LEAVING SOME CHANCE OF SNOW IN THE WESTERN MOUNTAINS TUESDAY AND WEDNESDAY WITH DRY CONDITIONS PREVAILING ELSEWHERE. BREEZY TO WINDY CONDITIONS WILL KEEP MOST AREAS WELL MIXED WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES THROUGH THIS PERIOD. && .RIW WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR MUCH OF WESTERN WYOMING FROM 6 PM THIS EVENING THROUGH MIDNIGHT FRIDAY MORNING...WYOMING ZONES 1...2...12...13...14...15...23-25 AND 27. && SHORT TERM...DH LONG TERM...AEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 119 PM MST WED JAN 3 2007 WYZ001>020-022>030-041200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 119 PM MST WED JAN 3 2007 ...WINTER STORM WARNING FOR MUCH OF WESTERN WYOMING FROM 6 PM THIS EVENING THROUGH MIDNIGHT FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG PACIFIC STORM SYSTEM TO BRING AN INCREASINGLY MOIST WESTERLY FLOW TO WESTERN WYOMING THIS AFTERNOON AND TONIGHT. SNOWFALL RATES AND RIDGE TOP WIND ARE EXPECTED TO BE MOST INTENSE TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS ALONG WITH BLOWING AND DRIFTING SNOW ARE EXPECTED...THEREFORE A WINTER STORM WARNING HAS BEEN ISSUED FOR MUCH OF WESTERN WYOMING FOR THIS TIME FRAME. 6 TO 10 INCHES OF SNOWFALL ARE EXPECTED BY LATE TONIGHT ACROSS THE WESTERN MOUNTAINS ALONG WITH 4 TO 6 INCHES IN THE WESTERN VALLEYS. SOUTHWEST TO WEST WINDS OF 20 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH WILL BE COMMON THIS AFTERNOON AND TONIGHT AROUND THE CODY FOOTHILLS AS WELL AS OVER THE GREEN MOUNTAINS AND NATRONA COUNTY INCLUDING CASPER. IN THE HIGHER MOUNTAINS EXPECT WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE STRONG PACIFIC STORM SYSTEM IS EXPECTED TO BRING A STORM TOTAL OF 8 TO 16 INCHES OF SNOWFALL TO THE WESTERN MOUNTAINS ALONG WITH 5 TO 10 INCHES IN THE WESTERN VALLEYS BY MIDNIGHT THURSDAY NIGHT. BLOWING AND DRIFTING SNOW ARE EXPECTED MAINLY OVER THE MOUNTAIN PASSES. THEREFORE A WINTER STORM WARNING WILL CONTINUE FOR MUCH OF WESTERN WYOMING THROUGH MIDNIGHT THURSDAY NIGHT. THIS STORM SYSTEM WILL MOVE ACROSS THE INTERIOR WEST AND ROCKIES ON THURSDAY NIGHT SPREADING THE POSSIBILITY FOR ACCUMULATING SNOWFALL EAST OF THE DIVIDE...ESPECIALLY FROM ROCK SPRINGS THROUGH CASPER. WINDS WILL CONTINUE THURSDAY...SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH LOCALLY HIGHER WINDS CAN BE EXPECTED. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS WELL AS ANY WIND SPEEDS GREATER THAN 40 MPH TODAY AND TONIGHT. THANK YOU. TRIW
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9795, 9796, 9797, 9798, 9800, 9799, 9801.